Posted in: Health

Medication Errors Common Among Patients

Pills

A medication error is defined as any incorrect or wrongful administration of medications. This can include a mistake in dosage, failure to prescribe or administer the correct drug for a particular condition, the use of expired drugs, not adhering to a drug-taking schedule, or lack of awareness of adverse drug, dietary, and allergic interactions. When medication errors occur, it can have life-threatening consequences.

Causes of medication error may include trouble reading handwritten orders, confusion about different drugs with similar names, a misunderstanding of dosage, a failure to explain how drugs interact with other medications and foods, and an absence of information about a patient’s drug history, diet, and allergies.

A study of Canadian hospitals surveyed nurses anonymously and published the results in the Journal of Pediatric Nursing. The assessment was incited after four deaths had occurred over a three month span, each attributed to inaccuracies in patient medication. It found an average of 20 drug-administration errors per hospital ward. The majority of issues were mix-ups and near misses, however 14 percent were found to have lethal results.

A separate Canadian study, noted in the National Post, reviewed 22 hospitals. It concluded that close to 10 percent of child patients had suffered adverse events as a result of improperly administered medications. Children are particularly vulnerable to medication errors because of their unique physiology and developmental needs. The study also showed that 22 percent of those adverse drug events were preventable, 17.8 percent could have been identified earlier, and 16.8 percent could have been mitigated more effectively.

An adverse event (AE) is classified as any unfavorable or unintended sign, symptom, or disease temporally associated with the use of a medication or treatment. This is often seen when a person participates in a clinical trials where medication and treatments are tested.

The FDA Adverse Event Reporting System (FAERS) is a database that contains information on adverse event and medication error reports submitted to the US Food and Drug Administration (FDA). The database is designed to support the FDA’s post-marketing safety surveillance program for drug products. Reporting of adverse events and medication errors by healthcare professionals and consumers is voluntary in the United States.

Back in November 2012, The Telegraph reported the death of a 10-year-old girl as the alleged result of a medication error. She had been denied the necessary correct treatment. But the article also cited an additional event where a six-week-old infant was inadvertently given a drug overdose, but thankfully showed no ill effects.

Medication errors are not exclusive to Canada or the UK. They can occur anywhere, including the US, and to anyone of any age.

A Yale sponsored study centered on medication errors, specifically on the misunderstanding or confusion of the patients themselves. Either patients fail to ask or misconstrue dosage directions provided by caregivers.

Dr. Leora Horwitz, a practitioner at Yale-New Haven Hospital admitted:

“Every physician can tell you about these kinds of errors. We do a relatively poor job of educating patients about their medications.”

Horwitz led the study that looked at 377 patients, ages 64 and older, admitted for heart failure, acute coronary syndrome, and pneumonia. They continued to be monitored after they were discharged and sent home. Out of 377 patients, 307 of them (81 percent) of the study group, either experienced a provider error in their discharge medications or had absolutely no understanding of the intended dosages or medication changes.

Therefore, it was assessed that three out of four patients, on average, go home with the wrong prescription or they misunderstand the medication regimen. In one event, a female patient had been switched to a new beta blocker for high blood pressure and ended up in the hospital because she continued to take her old medication with the new one. She was not told to not take the old beta blocker alongside the new one.

Horwitz highlights that many discharged patients lacked sufficient instructions on medications, and that needs to change.

“Patients at many hospitals get a quick drug rundown from a nurse before discharge, but it’s not the kind of ‘teach-back’ process that ensures they understand the medication list.”

A federally funded ComPass2C program, run by Connecticut Community Care, Inc., of Bristol, assigns nurses and transition counselors to work with Medicare patients on managing their discharge care. This is accomplished through in-hospital coaching and follow-up home contact in order to insure patients have a more comprehensive scope of their care needs.

A San Diego, California hospital, Escondido’s Palomar Medical Center, understanding that these types of errors can kill, have stepped up their efforts to limit the possibility of medication errors. Dr. Ben Kanter asserts that the hospital computerizes the prescription drug process as much as possible.

“To ensure that when the doctor orders it, they’re ordering the right dosage for the right patient. And then when the nurse gets to the point of giving the medication, the medications are all bar-coded. So the nurse knows when they pick it up, and the nurse bar codes her own badge, bar codes the patient, bar codes the medication, the system says, ‘yeah, this is the right medication, for that patient, to be given at this time, nothing’s changed. You’ve got a green light, you’re ready to go.’”

Articles And Offers From The Web

Comments